Alert archive / Indiana / Flash Flood Warnings in 2002

Flash Flood Warning 66, NWS Louisville, KY

April 12, 2002Crawford County, Dubois County, Perry County, Indiana

NWS Louisville, KY issued this flash flood warning at Apr 12, 2002, 9:30 PM EST for Crawford County, Dubois County, Perry County, Indiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2002, 9:30 PM EST (02:30 UTC)
Expired
Apr 12, 2002, 10:30 PM EST
In force
60 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Crawford County, IN, Dubois County, IN, Perry County, IN

The radar

The Louisville radar (KLVX), 75 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 130231
FFWSDF
INC025-037-123-130430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
930 PM EST FRI APR 12 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA   
  SOUTHEASTERN DUBOIS COUNTY IN SOUTH CENTRAL INDIANA  
  NORTHWESTERN PERRY COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 1130 PM EST

* AT 927 PM EST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN NEAR MENTOR...OR ABOUT 53 MILES WEST OF LOUISVILLE...MOVING
  EAST AT 5 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE ENGLISH

EXCESSIVE RAINFALL FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...ROADWAYS...UNDERPASSESS AND LOW LYING AREAS. 
THIS STORM CAUSED FLOODING OF STREETS IN FERDINAND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED
ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE
WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3838 8688 3819 8684 3821 8642 3840 8643

$$

SCHOLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 12, 1:45 PM EST, 7 hours 45 minutes earlier.

Area forecast discussion, Apr 12, 1:45 PM EST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT FRI APR 12 2002

LOW-LVL MOIST RELATIVELY UNSTBL AMS...WK SHORTWAVES EMBEDDED IN WLY
FLOW...AND APCH OF THEN WEAKENING OF CDFNT ACRS OH VLY NEXT CPL DAYS
SUGGESTS SCT SHWRS/TSTMS ACRS GOOD PART OF OUR FCST AREA...ALTHOUGH
DIFFICULT TO PIN DOWN EXACT LOCATION AND CVRG OF PCPN.

MODELS IN FAIR AGREEMENT TNGT. CDFNT CURRENTLY FM LP OF MICHIGAN TO
NR STL WL GRADUALLY MOV EWD TNGT AS WK WAVE OF LOW PRES RIDES NEWD
ALG IT IN RESPONSE TO AREA OF UPR DVRGNC AND LIFT. CURRENT MSAS DATA
SHOWS SFC LI VALUES -4 TO -6 AHD OF BNDRY OVR WRN IN TO SRN IL/SERN
MO...WITH TSTMS DVLPG IN THIS AREA AT THIS TIME IN ZONE OF MSTR
CNVRGNC. TSTMS WL INCRS IN CVRG TNGT AND MOV ENEWD. BEST FORCING AND
MOST WIDESPREAD TSTMS SHLD PASS ACRS IL INTO IN...BUT SHLD CLIP
NRN/WRN PART OF FCST AREA LATER TNGT. ELSEWHERE MSTR STREAM ACRS TN
VLY WL CONT TO FLOW ACRS REST OF CNTRL KY TNGT RESULTING IN SCT
SHWRS/TSTMS THIS EVNG AND SCT NOCTURNAL SHWRS LATE TNGT.

ON SATURDAY...APCHG CDFNT EXPCTD TO WEAKEN AND STALL NR OH RVR.
SHWRS/TSTMS MAY BE PASSING ACRS MID/UPR OH VLR IN MRNG...WITH AXIS
OF DEEPER MSTR PROGGED TO STALL OVR SRN/ERN PART OF FCST AREA IN
AFTN. THUS...SCT SHWRS/TSTMS AGN EXPCTD IN CNTRL KY BUT WITH WEAKER
FORCING...AREAL CVRG SHLD BE LESS WITH HIGHEST THREAT AREA DIFFICULT
TO DELINEATE AT THIS TIME. ACRS N-CNTRL KY/S-CNTRL IN...DEEPER MSTR
WL EXIT AREA IN MRNG BUT LOW-LVL MSTR WL RMN. MODEL TIME-HT X-SECS
INDICATE THETA-E DCRSG WITH HEIGHT IN LOW-LVLS DUE TO DRIER AIR
ALOFT. THIS CNVCTV INSTBLY COMBINED WITH DIFFUSE LOW-LVL CNVRGNC ALG
WEAKENING SFC BNDRY CLD RESULT IN WDLY SCT AFTN CNVCTN...BUT THIS
SCENERIO IS TOO TENUOUS AT THIS TIME TO INCLUDED MENTION OF PCPN IN
NRN ZONES SATURDAY AFTN. THIS WL BE MONITORED.

MODELS NOT IN TOTAL AGREEMENT ON SOLN FOR NEXT SHORTWAVE AND
ACCOMPANYING UPR-LVL DVRGNC AND FORCING SATURDAY NGT AND SUNDAY.
MODELS SHOW LTL IN WAY OF BACKING FLOW ALOFT SO DEEPER MSTR SHLD RMN
MAINLY ACRS SRN HALF OF FCST AREA...ALG WITH ADDTNL SCT SHRS/TSTMS.
WL NOT MENTION ANY PCPN OVR S-CNTRL IN SUNDAY AS AREA PROGGED TO BE
UNDER WNWLY FLOW ALOFT JUST N OF UPR CONFLUENCE ZONE. OF COURSE...
ANY LATITUDINAL CHGS WL DICTATE HOW FAR N PCPN GET.

MSTR SHLD FINALLY CLR OUT BY SUNDAY NGT/MONDAY ALLOWING THICKNESS
AND LOW-LVL TEMPS TO RISE. EXPECT AFTN TEMPS ARND OR ABV 80 EARLY
NEXT WEEK.

MOS GUIDANCE TEMPS SEEM REASONABLE...AMT OF CLD CVR OBVIOUSLY WL
DICTATE AMT OF DIURNAL WRMG. GUIDANCE MIN TEMPS TNGT AND PERHAPS
TOMORROW NGT MAY BE A BIT LOO GIVEN TRENDS THIS MRNG AND MODEL PROGS
OF LOW-LVL THERMAL RIDGE AXIS REMAINING ACRS AREA.

.SDF...NONE.
FUNK

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 9:31 PM ESTFlash Flood WarningLMKCrawford, Dubois, Perry119 min
Apr 12, 11:05 PM ESTSevere Thunderstorm WarningLMKWashington25 min

Nearby

Flash Flood Warnings in Indiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.